Apr 27, 2008
Hi Dr. Horwath, Dr. I have been taking 300 mg of effexor xr for 3 yrs now 4 chronic depression. I rarely have sex due to loss of erections-I have stopped effexor and they return-My question is do all people who take anti-deppressants just stop having sex? If I continue on effexor long term I assume I will become impitant for good. Is this true? Thank you
| Response from Dr. Horwath
The side effect you have, erectile dysfunction, is related to the pharmacologic effect of Effexor. However, this effect only occurs while taking the drug. It is not permanent.
This is not a side effect of all (or even most) antidepressants). For example, a class of drugs know as SSRIs do not usually cause erectile dysfunction. This class includes drugs such as fluoxetine (Prozac), sertraline (Zoloft), paroxetine (Paxil), citalopram (Celexa) and escitalopram (Lexapro). Although a common side effect with these antidepressants is decreased libido (less interest in sex), erectile dysfunction is not common.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.